Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 185, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 28, 2002, 5:36 PM CDT for Marshall County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2002, 5:36 PM CDT (22:36 UTC)
- Expired
- Aug 28, 2002, 6:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Marshall County, SD
The radar
The Aberdeen radar (KABR), 90 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 5:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1363 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
195 WUUS53 KABR 282236 SVRABR SDC091-282300- /NEW.KABR.SV.W.0286.282236-282300/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 536 PM CDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 600 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF HILLHEAD...OR ABOUT 14 MILES NORTHWEST OF SISSETON...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL MARSHALL COUNTY THROUGH 550 PM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4577 9746 4565 9725 4592 9724 4593 9741 BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:46 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 28, 3:46 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 346 PM CDT WED AUG 28 2002 MAIN FORECAST CHALLENGE WILL BE COVERAGE AND SEVERITY OF CURRENT CONVECTION ACROSS CWA...AND HOW LONG IT WILL PERSIST THROUGH TONIGHT. CURRENTLY HAVE A S/W MOVG SLOWLY ACROSS THE STATE THROUGH TONIGHT. WITH DAYTIME HEATING AND LOW LVL MOISTURE IN PLACE...HAVE A FAIRLY UNSTABLE ATMOSPHERE. 12Z SOUNDING SHOWS LIFTED INDICES AROUND -8 AND APPROX 3000 J/KG CAPE...WITH ETA 00Z SOUNDING ALSO SHOWING SIMILAR VALUES. WIND PROFILE CONTINUES TO BE RATHER WEAK AS IT HAS IN THE PAST FEW DAYS...WITH 850MB WINDS OUT OF THE SSE AT ONLY 15KTS AND 500MB WINDS AROUND 10KTS. ALSO HAVE STATIONARY BOUNDARY IN PLACE ACROSS REGION...STRETCHING FROM WESTERN SD NORTHEASTWARD INTO EAST CENTRAL ND AND NORTHERN MN. FEEL TSRA THREAT WILL BE SCATTERED WITH ONLY ISOLATED SEVERE CASES THIS EVENING. FOR TONIGHT...FEEL ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS AS S/W WORKS IT WAY ACROSS THE STATE. ETA SHOWS NEXT CHANCE FOR PRECIP BEGINNING LATE THU NIGHT INTO FRI AS NEXT SYSTEM APPROACHES THE NRN PLAINS. LOOKS LIKE BEST CHANCE COMES DURING THE DAY ON FRI AS TROUGH MOVES OVER NRN PLAINS. LOW LVL WINDS ALSO PICKUP ON FRI THROUGHOUT THE DAYTIME AS 850MB JET INCREASES TO 30 TO 35KTS ACROSS THE DAKOTAS. ALSO SHOW GOOD DYNAMICS ACROSS NE SD SO HAVE INCLUDED CHANCE OF TSRAS FOR WHOLE CWA ON FRI INTO FRI NIGHT WITH TROUGH MOVG THROUGH NRN PLAINS. THE ASSOCIATED COOL FRONT LOOKS TO MOVE THROUGH AREA SAT AM BUT LOOKS AS IF MOST PRECIP ASSOCIATED WITH FRONT WILL BE NORTH OF CWA INTO ND AND MN...AS A RESULT HAVE KEPT SAT DRY FOR NOW. ALBRECHT .EXTENDED DISCUSSION... THE TREND OF THE MDLS DURING THE EXTENDED PERIOD SUN-WED IS TO WEAKEN THE WESTERN UNITED STATES 50H TROUGH THEN GO TO ZONAL FLOW OR WNW FLOW ALONG THE NORTHERN PART OF THE U.S./SOUTHERN CANADA FOLLOWED BY A DEEPENING NE PACIFIC TROUGH AND A BUILDING DOWNSTREAM RIDGE OVER THE CENTRAL UNITED STATES. WITH THE MDLS HAVING THEIR USUAL DIFFICULT TIME IN AGREEING ON THE TIMING AND THE STRENGTH OF S/WS AND FRONTS WITH A TRANSITIONING PATTERN LIKE THIS...WILL LEAVE IT DRY THROUGH THE FORECAST. IT ALSO LOOKS LIKE IT WILL WARM UP THROUGH THE PERIOD WITH ABOVE NORMAL TEMPS. MOHR .ABR...NONE.
In the hours before
Local storm report, Aug 28, 4:51 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
451 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0325 PM 4 WNW NORTHVILLE SD 1.00 INCH HAIL
08/28/02 SPINK
0345 PM 5 NW ATHOL SD .75 INCH HAIL
08/28/02 SPINK
0425 PM 8 S GROTON SD 1.00 INCH HAIL
08/28/02 BROWNLocal storm report, Aug 28, 5:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
511 PM CDT WED AUG 28 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM 4 SSW ROSHOLT SD 1.00 INCH HAIL
08/28/02 ROBERTSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 7:44 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 46 min |
| Aug 28, 2:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 55 min |
| Aug 28, 3:21 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 24 min |
| Aug 28, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 45 min |
| Aug 28, 4:38 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 37 min |
| Aug 28, 5:15 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 45 min |
| Aug 28, 5:57 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 33 min |
| Aug 28, 6:01 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 44 min |
| Aug 28, 6:49 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 41 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.